6 Doctor-Approved Tips For Cold And Flu Season

Katie Mui
Katie Mui is on the Research Team at GoodRx.
Posted on

Cold and flu season started earlier than usual last winter, and it’s right around the corner again. Flu season in the US typically runs from October through May, with peak flu activity occurring around February. For the 20% of Americans who’ll come down with the flu this season, or catch one of the billion colds Americans get every year, here are some clinically proven tips that will help you get through the worst of your symptoms.

1. Zinc works

A Cochrane meta-analysis from 2013 showed that zinc lozenges reduce the severity and duration of common cold symptoms. It’s the closest thing we have yet to a cure for the common cold — and much more effective than other natural remedies like echinacea that work no better than placebo. Zinc works best when you start using it in the first 24 hours of your cold symptoms, so getting on it right away will pay off. Get the lozenges (other forms don’t seem to work as well), and take them on a full stomach to avoid nausea.

2. There’s nothing wrong with treating (some) symptoms

Some people think it’s unnatural or even harmful to suppress cold symptoms. But sometimes, when left untreated, a cold can turn into a nasty sinus infection. Congested sinuses can create a nidus for infection — i.e., the perfect environment for bacteria to breed — so a common cold could lead to bacterial sinusitis, extending the amount of downtime by a couple more weeks.

This isn’t the natural outcome of every cold, of course, but a sinus infection (and the use of antibiotics) can be avoided with a decongestant during the initial cold. And the side benefit is that the cold will feel less miserable, too.

That said, while treating nasal congestion can prevent cold complications, other symptoms are better left alone. Treating a fever might actually get in the way of your body’s normal immune defenses, and there’s no real medical need to treat most fevers anyway.

3. If you’re going use a decongestant, get the one that actually works

If you decide to treat your nasal congestion, don’t waste your time with the stuff you’ll find in the cold and flu aisle. The best stuff is pseudoephedrine (also known as Sudafed), which is typically sold behind the counter. You don’t need a prescription to get it in most states, but you do have to show your ID.

Anybody who’s used pseudoephedrine for congestion will tell you: it really works.

In Iodine.com drug ratings, 82% say the decongestant is worth it overall. The other options for nasal congestion in the cold and flu aisle aren’t nearly as effective. Phenylephrine is used often in cold and allergy meds now that pseudoephedrine’s legal status has changed, but some studies indicate that it works no better than a placebo, and only 44% of phenylephrine ratings on Iodine say it’s worth it overall. Antihistamines like chlorpheniramine also show up in some combination-ingredient cold meds, but they work by blocking histamine, which is great for congestion from allergies — but not so much for congestion from a cold virus.

4. But avoid decongestants if you have high blood pressure

If you have high blood pressure, it’s best to avoid decongestants like pseudoephedrine and phenylephrine entirely. They can make your blood pressure go up even more. Try Coricidin brand cold products (or their store-brand equivalents), which are made for people with high blood pressure. They replace typical decongestants with antihistamines, which work better for allergy congestion than cold congestion, but they’re better than nothing if you just need some relief.

5. Watch out for acetaminophen

The maximum daily dose for adults is 4,000 mg total. If you’re mixing combination-ingredient cold and flu products with acetaminophen (like NyQuil or Tylenol Cold Daytime), or if you take any other medications that contain acetaminophen (like some prescription pain meds), be careful. Overdosing on acetaminophen can cause sudden liver failure and death. Read our previous post on how to avoid taking too much acetaminophen or Tylenol.

6. Stay home and rest up

This one’s sort of obvious, but the elephant in the room is that we all go to work even when we’re sick. A recent study by Staples showed that 90% of Americans have done it, but we’re 40% less productive when we do — not to mention we spread our germs to the rest of the office. If you get sick, get some rest and keep your bodily fluids to yourself.

Put drug prices & coupons in your pocket!
We'll text you a link to download our free Android or iPhone app
Get GoodRx Mobile App

Drugs featured in this story

Filed under